Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 118, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 20, 2020, 6:22 PM CDT for Edwards County, Kinney County, Val Verde County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2020, 6:22 PM CDT (23:22 UTC)
- Expired
- May 20, 2020, 7:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Edwards County, TX, Kinney County, TX, Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 62 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1435 J/kg
- Mixed-layer CIN
- -398 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:58 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 20, 2:58 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 258 PM CDT Wed May 20 2020 .SHORT TERM (Tonight through Thursday Night)... Latest visible satellite images are showing storms already firing up across the northeast part of Mexico. This trend is expected to continue for the rest of the afternoon into the evening hours. As time progresses, an upper level shortwave over central Mexico is forecast to push to the northeast and enhance storm development along and ahead of the dryline that will ultimately send those storms across parts of the Rio Grande this evening. The main weather hazards for this evening are large hail and damaging wind gusts. One thing for this forecast period is that HiRes models suggest a couple of complexes of storms: one moving across the San Angelo area and the other one over the Rio Grande. When it comes to medium range solutions and for example, the NAM, keeps the area relatively quiet with storms dissipating over Mexico this evening. Now, the GFS shows a strong signal of storms and the ECMWF brings isolated convection over Val Verde and ends it midnight. With that said, confidence is low for these storms to hit any particular area along the Rio Grande, however, the impacted areas could be dealing with large hail and damaging wind gusts as mentioned earlier under this high cape environment but low shear. Thursday morning will start cloudy all over the area with clouds breaking in the afternoon for partly cloudy skies for the period. Highs will be cooler by at least 5 degrees across the area due cloud coverage. Also, there is a slight to low end chances for showers and thunderstorms in the afternoon for areas west of a Austin to Luling to Karnes City line. Similar conditions continue on Thursday evening as another short wave disturbance moves across the Southern Plains. && .LONG TERM (Friday through Wednesday)... Friday a strong upper level trough will begin moving out of the Great Basin region and through the southwestern part of the country. A weak shortwave trough embedded in the flow will move across Texas bringing some low chance POPs for Friday and Friday night. The main trough will continue to move to the east over the weekend and heights will fall over Texas through this time frame. While this happens, the low level flow will be from the southeast. With the warm, moist boundary layer the height falls will bring chances for showers and thunderstorms Saturday through Memorial Day. PW values will not be excessive across our CWA and we don't expect heavy rain at any time during this period. However, the slow movement of the upper system will mean an extended period of showers and thunderstorms and the accumulation over this period may eventually lead to flooding. Beyond Monday, the upper trough will close off into a low and drift out over the Gulf. Rain chances will continue as this feature moves slowly away. As it move farther east POPs will decrease into the middle of next week. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 73 90 72 89 72 / 10 10 20 30 10 Austin Bergstrom Intl Airport 73 89 71 90 72 / 10 10 20 30 10 New Braunfels Muni Airport 73 90 71 90 72 / 10 10 20 20 10 Burnet Muni Airport 71 88 69 87 70 / 20 20 30 20 10 Del Rio Intl Airport 74 91 72 95 72 / 30 20 20 20 20 Georgetown Muni Airport 71 89 71 88 72 / 10 10 20 20 10 Hondo Muni Airport 73 91 71 93 72 / 20 30 30 20 20 San Marcos Muni Airport 72 88 70 90 71 / 10 10 20 20 10 La Grange - Fayette Regional 74 90 73 91 74 / 10 - 10 20 10 San Antonio Intl Airport 74 91 72 90 72 / 20 20 20 30 20 Stinson Muni Airport 75 91 73 91 73 / 10 20 20 30 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...17 Long-Term...05 Decision Support...Runyen
Hazardous weather outlook, May 20, 3:16 AM CDT, 15 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 316 AM CDT Wed May 20 2020 TXZ171>173-183>194-202>209-217>225-228-211200- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 316 AM CDT Wed May 20 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Isolated storms will be possible late this afternoon and evening across the Edwards Plateau and Rio Grande. Some of these storms could be strong to marginally severe with hail and gusty winds the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorm chances will be on the increase through the Memorial Day holiday weekend. Some of these storms could be strong and produce locally heavy rainfall mainly over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 20, 6:13 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
613 PM CDT Wed May 20 2020
TXZ183-184-202-217-210000-
Maverick TX-Kinney TX-Val Verde TX-Edwards TX-
613 PM CDT Wed May 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR KINNEY...NORTHERN MAVERICK...
SOUTHWESTERN EDWARDS AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 700 PM
CDT...
At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Box Canyon, or near Comstock, moving northeast at 20 mph. Additional
storms were across Mexico moving eastward towards Del Rio.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Del Rio, Brackettville, Comstock, Spofford, Quemado, Lake View,
Amistad Acres, Darling, Laughlin AFB, Anacacho, Alamo Village, Carta
Valley, Cienegas Terrace, Amistad Village, Black Brush Point,
Seminole Canyon State Park, Amanda, Box Canyon, Val Verde Park and
Standart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Amistad, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3000 10093 2959 10034 2938 10019 2890 10020
2890 10063 2909 10067 2917 10078 2924 10079
2936 10100 2946 10106 2947 10115 2952 10118
2952 10125 2962 10125 2963 10127 2958 10131
2965 10130 2966 10135 2965 10136 2971 10138
TIME...MOT...LOC 2312Z 241DEG 17KT 2960 10111
AATThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:13 PM CDT | Special Weather Statement | EWX | Kinney | 47 min |
| May 20, 6:35 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Val Verde | 55 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.